Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Huntsville, AL

April 26, 20114 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 26, 2011, 1:52 AM CDT for 4 counties in Alabama. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2011, 1:52 AM CDT (06:52 UTC)
Expired
Apr 26, 2011, 2:30 AM CDT
In force
38 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 2:05 AM CDTTSTM WND DMGOakland, ALTREE WAS BLOWN DOWN ON HOME AT 25321 C.R. 14 NEAR OAKLAND.
Apr 26, 2:05 AM CDTTSTM WND DMGUnderwood-Petersville, ALTREE WAS BLOWN DOWN ON HOME.
Apr 26, 2:20 AM CDTTSTM WND DMGUnderwood-Petersville, ALNUMEROUS TREES DOWN THROUGHOUT THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 11:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS54 KHUN 260652
SVRHUN
ALC033-059-077-079-260730-
/O.NEW.KHUN.SV.W.0097.110426T0652Z-110426T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 AM CDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 230 AM CDT

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM ZIP CITY TO 11 MILES
  SOUTHWEST OF RED BAY...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH
  OF UNDERWOOD-PETERSVILLE TO 9 MILES EAST OF FULTON...AND MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POSEY LOOP...VINA...
  GREEN HILL...NEW BETHEL...
  CROOKED OAK...ATWOOD...
  COLBERT HEIGHTS...BELGREEN...
  LEXINGTON...FORD CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWESTERN ALABAMA.

&&

LAT...LON 3501 8721 3487 8721 3431 8763 3433 8817
      3454 8815 3502 8774
TIME...MOT...LOC 0652Z 295DEG 24KT 3498 8764 3430 8822

$$

CA
2 follow-up statements
109 
WWUS54 KHUN 260713
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 AM CDT TUE APR 26 2011

ALC033-059-077-079-260730-
/O.CON.KHUN.SV.W.0097.000000T0000Z-110426T0730Z/
FRANKLIN AL-LAUDERDALE AL-COLBERT AL-LAWRENCE AL-
213 AM CDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN LAWRENCE...COLBERT...LAUDERDALE AND FRANKLIN
COUNTIES...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS FROM 60 TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM GREEN HILL TO 9 MILES SOUTH OF VINA...AND MOVING 
SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KILLEN...COLBERT HEIGHTS...HODGES...FORD CITY...CENTER STAR...
LITTLEVILLE...SPRING VALLEY...LEXINGTON...ROCKWOOD...RUSSELLVILLE...
KINGTOWN...DUKETON...ISBELL...LEIGHTON...ELGIN...PLEASANT RIDGE...
WHITEOAK...WHITEHEAD...THARPTOWN...SPRUCE PINE...RED BANK...
NEWBURG...NE SMITH...LA GRANGE...TOWN CREEK...ROGERSVILLE...PHIL
CAMPBELL AND ANDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWESTERN ALABAMA.

&&

LAT...LON 3501 8721 3487 8721 3431 8763 3433 8817
      3454 8815 3502 8774
TIME...MOT...LOC 0712Z 295DEG 24KT 3492 8749 3424 8808

$$

70/DD
295 
WWUS54 KHUN 260728
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 AM CDT TUE APR 26 2011

ALC033-059-077-079-260738-
/O.EXP.KHUN.SV.W.0097.000000T0000Z-110426T0730Z/
FRANKLIN AL-LAUDERDALE AL-COLBERT AL-LAWRENCE AL-
228 AM CDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAWRENCE...
COLBERT...LAUDERDALE AND FRANKLIN COUNTIES EXPIRES AT 230 AM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWESTERN ALABAMA.

LAT...LON 3501 8721 3487 8721 3431 8763 3433 8817
      3454 8815 3502 8774
TIME...MOT...LOC 0728Z 295DEG 24KT 3487 8737 3420 8796

$$

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:25 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 26, 12:25 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 AM CDT TUE APR 26 2011

.UPDATE...QUICK UPDATE TO ADD SVR THUNDERSTORM WATCH UNTIL 5 AM FOR
OUR WRN AL ZONES OF LIMESTONE...LAWRENCE...LAUDERDALE...COLBERT...AND
FRANKLIN.

&&

.DISCUSSION...LINE OF STRONG TO SEVERE STORMS...AHEAD OF AN UPPER TROF...
ARE JUST NOW APPROACHING OUR WRN ZONES. AS A RESULT...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ABOVE COUNTIES IN NW AL.

.AVIATION...FOR 06Z TAFS.

NO MAJOR CHANGES FROM PREVIOUS AVIATION DISCUSSION...EXCEPT TO ADJUST
FOR THE TIMING OF STORMS.

&&

.PREV DISCUSSION... /ISSUED 1008 PM CDT MON APR 25 2011/

UPDATE...EVENING UPDATE TO PUBLIC FORECAST.

DISCUSSION...
PRIMARY CONCERN FOR THE OVERNIGHT PERIOD REVOLVES AROUND EVOLUTION OF
SEVERE MCS CURRENTLY MOVING INTO SW TENNESSEE/NW MISSISSIPPI. A
STRONG COLD POOL HAS DEVELOPED BEHIND THIS FEATURE AND SHOULD ENABLE
IT TO ACCELERATE EASTWARD...POSSIBLY AFFECTING THE FAR NORTHWESTERN
COUNTIES OF THE FORECAST AREA AS EARLY AS MIDNIGHT-3 AM...I-65
CORRIDOR BETWEEN 3-6 AM...AND NE ALABAMA BETWEEN 6-9 AM. WILL
INCREASE POPS ACCORDINGLY AND MENTION POTENTIAL FOR STRONG STORMS IN
ZFPHUN. HWO AND GRAPHICAST HAVE ALREADY BEEN UPDATED TO REFLECT
QUICKER MOVEMENT OF SQUALL LINE TO THE EAST. OTHER ELEMENTS OF FIRST
PERIOD FORECAST APPEAR TO BE ON TRACK AND WILL NOT REQUIRE CHANGES AT
THIS TIME.

70/DD

PREV DISCUSSION... /ISSUED 702 PM CDT MON APR 25 2011/

UPDATE...FOR 00Z AVIATION FORECAST.

AVIATION...
AVIATION WEATHER CONDITIONS WILL BEGIN TO DETERIORATE ACROSS THE AREA
OVERNIGHT...LIKELY BETWEEN 26/05-08Z...AS A STRENGTHENING SSW LOW-
LEVEL JET ADVECTS A BKN MVFR STRATUS DECK NORTHWARD. THIS JET WILL
ALSO RESULT IN STRONG LLWS IN THE 1-3 KFT LAYER. CONDITIONS WILL
DECLINE FURTHER AS A COMPLEX OF STRONG/SEVERE TSRA MOVES EASTWARD
FROM NORTHERN MISSISSIPPI. EXPECT TSRA TO BEGIN IMPACTING MSL AS
EARLY AS 26/08Z...AND HAVE INCLUDED VCTS/CB WITH TEMPO GROUP FOR
PREVAILING MVFR CONDS IN TSRA BETWEEN 26/08-12Z. SIMILAR CONDS ARE
EXPECTED AT HSV...BUT DELAYED ONSET OF TSRA THREAT BY A COUPLE OF
HOURS. SCATTERED SHRA/TSRA MAY REMAIN INVOF EACH TERMINAL THRU THE
AFTERNOON...BUT FEEL THIS ACTIVITY WILL NOT BE AS WIDESPREAD AS
ACTIVITY EARLIER IN THE MORNING. PREVAILING WINDS WILL REMAIN IN THE
10-15 KNOT RANGE THRU THE PERIOD...WITH SSE FLOW OVERNIGHT VEERING TO
SSW LATE TOMORROW MORNING.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...MORGAN.

TN...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

007
Hazardous weather outlook, Apr 25, 11:59 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1159 PM CDT MON APR 25 2011

ALZ001>010-016-TNZ076-096-097-261015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1159 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR LAUDERDALE...
COLBERT...FRANKLIN...LIMESTONE...AND LAWRENCE COUNTIES IN
NORTHWESTERN ALABAMA THROUGH 500AM THIS MORNING.

A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTHWESTERN
ALABAMA BETWEEN MIDNIGHT AND 300 AM...CROSS THE INTERSTATE 65
CORRIDOR BETWEEN 300 AM AND 600 AM...AND WILL PUSH INTO NORTHEAST
ALABAMA BETWEEN 600 AM AND 900 AM. THESE THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING SEVERE WEATHER...INCLUDING DAMAGING
WINDS...ISOLATED TORNADOES...AND LARGE HAIL. IN ADDITION...VERY
HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS MAY LEAD TO A FEW
INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE AREA ON TUESDAY
MORNING...BUT MAY HAVE A TENDENCY TO WEAKEN DURING THE LATE MORNING
INTO THE AFTERNOON. HOWEVER...FURTHER REDEVELOPMENT OF SHOWERS AND
STORMS IS POSSIBLE DURING THE DAY. THUNDERSTORMS DURING THIS PERIOD
WILL STILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...ALTHOUGH
THE MAIN THREAT MAY EVOLVE INTO A FLASH FLOODING SITUATION WITH
SHOWERS AND STORMS CONTINUING TO DEVELOP OVER THE SAME LOCATIONS.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
BEGINNING EARLY WEDNESDAY MORNING AND ESPECIALLY WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT FINALLY PUSHES ACROSS THE AREA. THE
PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS AND PRECEDING
ACTIVITY ON TUESDAY IS EXPECTED TO CAUSE THE POTENTIAL FOR WIDESPREAD
FLASH FLOODING. PLEASE REFER TO THE FLASH FLOOD WATCH FOR FURTHER
INFORMATION ON THIS THREAT. ALSO...THE WINDS OUTSIDE OF ANY
THUNDERSTORM ACTIVITY MAY REACH WIND ADVISORY CRITERIA ON WEDNESDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED IN THE WATCH AREA...AND IS POSSIBLE AGAIN LATER TUESDAY
MORNING ACROSS THE AREA. ACTIVATION WILL AGAIN BE LIKELY MAINLY LATE
TUESDAY NIGHT INTO WEDNESDAY.

KDW/CA

In the hours before

Special weather statement, Apr 26, 1:45 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 AM CDT TUE APR 26 2011

ALZ001>004-260730-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-
145 AM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...LAUDERDALE
AND LAWRENCE COUNTIES UNTIL 230 AM CDT...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THREET TO RED BAY...
MOVING SOUTHEAST AT 50 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SRYGLEY CHURCH...RED ROCK.
  ZIP CITY...PRIDE LANDING.
  NEW BETHEL...CROOKED OAK.
  GREEN HILL...ROCKWOOD.
  CENTER STAR...SPRUCE PINE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8724 3432 8757 3431 8806 3434 8817
      3467 8813 3502 8794
TIME...MOT...LOC 0644Z 294DEG 42KT 3499 8783 3441 8813

CA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:04 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale41 min
Apr 26, 1:45 AM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale45 min
Apr 26, 2:35 AM CDTSpecial Weather StatementHUNLawrence, Limestone40 min
Apr 26, 3:22 AM CDTSpecial Weather StatementHUNMadison23 min
Apr 26, 3:47 AM CDTSpecial Weather StatementHUNJackson, Madison, Marshall, Morgan43 min
Apr 26, 6:42 AM CDTSpecial Weather StatementHUNLauderdale48 min
Apr 26, 4:06 PM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more28 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.